Ooh, $25! People with RA taking MTX should qualify for a vacation hut in Fiji. With lifetime free flights.
“The US Food and Drug Administration (FDA) has approved a new cancer drug that allegedly treats the deadly side effects caused by another popular cancer drug. The new drug, Voraxaze (glucarpidase), is said to expel methotrexate, a commonly prescribed and highly toxic chemotherapy drug, from the body.”
Yes, enjoyed another “Methotrexate Monday” today (MTX for short; cute, huh? Sounds like a motocross event). I was taking ten of the tiny bastards once a week but they worked so well, I’m down to eight. Woo hoo! Now I can’t cast all the blame on them. I stopped stabbing myself with Enbrel each Tuesday (I sure know how to start the week off with a bang) ’cause the directions clearly state to discontinue use if you have an infection. What isn’t clear is who the hell can take this shit? Both Enbrel and MTX suppress your immune system. Guess what’s more likely walking around with a suppressed immune system–infection! I fucking LOVE Big Pharma.
Enbrel and MTX lessened my RA symptoms both times, but not enough. What they excelled at was lobbing all of their side effects at me (like water balloons at a family reunion except they’re bullets). Really, 43YOV, how bad can they be? I’m glad you asked:
“Methotrexate may cause very serious, life-threatening side effects. You should only take methotrexate to treat cancer or certain other conditions that are very severe and that cannot be treated with other medications. Talk to your doctor about the risks of taking methotrexate for your condition.” (I did; his lack of concern concerned me.)
“Methotrexate may cause a decrease in the number of blood cells made by your bone marrow. Tell your doctor if you have or have ever had a low number of any type of blood cells or any other problem with your blood cells. Call your doctor immediately if you experience any of the following symptoms: sore throat, chills, fever, or other signs of infection; unusual bruising or bleeding; excessive tiredness; pale skin; or shortness of breath.” (My doctors at the hospital where I had my knee replacement surgery wanted to give me a blood transfusion as my platelet count was so low–that’s a problem. I experience chills, fever, unusual bruising, excessive tiredness, pale skin and shortness of breath up to seven days a week. Yep, told good old Doc.)
“Methotrexate may cause liver damage, especially when it is taken for a long period of time…Call your doctor immediately if you experience any of the following symptoms: nausea, extreme tiredness, lack of energy, loss of appetite, pain in the upper right part of the stomach, yellowing of the skin or eyes, or flu-like symptoms.” (Almost four years now; call me crazy but that seems like an awfully long time to take a cancer drug when you don’t have cancer. What else…extreme tiredness, lack of energy, loss of appetite, and flu-like symptoms [see previous paragraph], but only every day or so. Moving on.)
“Methotrexate may cause lung damage. Tell your doctor if you have or have ever had lung disease. Call your doctor immediately if you experience any of the following symptoms: dry cough, fever, or shortness of breath.” (Has your rheumatologist ever told you, “Oh, you’ve got a mass on your lung” like you’ve got schmutz on your face? FYI: if you receive this news (dog forbid and the creek don’t rise), don’t worry. Your heart won’t literally burst through your chest like a baby alien. It just feels like it will. Fever, shortness of breath, broken record.)
“Taking methotrexate may increase the risk that you will develop lymphoma (cancer that begins in the cells of the immune system). If you do develop lymphoma, it might go away without treatment when you stop taking methotrexate, or it might need to be treated with chemotherapy.” (Because it suppresses your immune system to lessen RA symptoms–brilliant! A cancer drug that causes cancer in the very system it’s suppressing to lessen RA symptoms. Big Pharma, you are some ballsy mother fuckers!)
“Methotrexate may cause serious or life-threatening skin reactions. If you experience any of the following symptoms, call your doctor immediately: fever, rash, blisters, or peeling skin. (Yes, fever, blah, blah, blah. I showed my rheumy doctor the still-there rash that appeared on my right ankle several months ago. “Nah, not RA-related. I’d see a dermatologist.” I kept the scalp sores and peeling skin to myself at that point.)
Anyone know a good naturopath in DC?